Arizona, 2011

Strong Wind in Arizona, February 26 to 27, 2011

February 26 to 27, 2011 · NWS PSR · 1 event in 1 county or zone

A strong cold front pushed east across south central Arizona from the late evening on the 26th into the early morning hours on February 27th. Strong and gusty winds with the frontal passage caused damage in portions of the greater Phoenix metropolitan area.

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong cold front pushed east across south central Arizona from the late evening on the 26th into the early morning hours on February 27th. Strong and gusty winds with the frontal passage caused damage in portions of the greater Phoenix metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 26, 9:40 PM MST, 20 minutes earlier.

Area forecast discussion, Feb 26, 9:40 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST SAT FEB 26 2011

.SYNOPSIS...
A COLD STORM SYSTEM IS EXPECTED TO SPREAD SHOWERS FROM SOUTHWEST
ARIZONA ACROSS SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA OVERNIGHT. THE SNOW LEVEL IS EXPECTED TO DROP TO BETWEEN 2 AND
3 THOUSAND FEET WITH SIGNIFICANT SNOW IN SOUTH-CENTRAL ARIZONA ABOVE
3 THOUSAND FEET. IT WILL BE WINDY TONIGHT...AND MUCH COLDER SUNDAY.
SHOWERS ARE EXPECTED TO END FROM THE WEST SUNDAY. AFTER COLDER
WEATHER SUNDAY NIGHT...DRY AND SIGNIFICANTLY WARMER IS FORECAST FOR
THIS COMING WEEK...AS HIGH PRESSURE ALOFT FROM THE PACIFIC MOVES OVER
THE AREA.

&&

.DISCUSSION...
MOSTLY CLOUDY SKIES IN THE FORM OF MID AND HIGH LEVEL CLOUDINESS
COVERED SOUTHERN GILA COUNTY AT MID EVENING. THERE WAS A BREAK IN
THE CLOUDINESS FROM ABOUT PHOENIX SOUTHWARD OVER NORTHWEST AND
NORTH-CENTRAL PINAL COUNTY. THIS BREAK IN CLOUDINESS WAS AHEAD OF A
WIDE BAND OF CLOUDINESS WITH LIGHT TO MODERATE SHOWERS FROM WESTERN
MARICOPA COUNTY WESTWARD ACROSS YUMA AND LA PAZ COUNTIES. THE WIDE
BAND OF CLOUDINESS AND SHOWERS WERE ASSOCIATED WITH AN EASTWARD
MOVING PACIFIC COLD FRONT.

THE CLOUDINESS...SHOWERS AND COLD FRONT ARE EXPECTED TO CONTINUE
SHIFTING EAST AND THE COLD FRONT WILL MOVE EAST ACROSS PHOENIX BY
ABOUT 12 MIDNIGHT. THE ASSOCIATED MAIN COLD LOW PRESSURE CENTER WAS
BETWEEN BAKERSFIELD AND LOS ANGELES THIS EVENING AND MOVING EAST. AN
IMPULSE OR WAVE OF LOW PRESSURE WAS TO THE SOUTH OF THE MAIN LOW
CENTER AND WILL PIVOT NORTHEAST. THIS IS EXPECTED TO ENHANCE THE
DYNAMICS OF THE COLD FRONT AS IT MOVES EAST ACROSS THE GREATER
PHOENIX AREA AND ESPECIALLY EASTWARD ACROSS THE HIGHER TERRAIN
OVERNIGHT. THUS...SHOWERS ARE EXPECTED TO INCREASE WITH LOCALLY
BRIEF HEAVY RAIN POSSIBLE IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA EASTWARD DURING THE NIGHT TONIGHT. THIS WILL
ALSO HELP ENHANCE SNOWFALL AS THE COLDER AIR MOVES IN AND THE SNOW
LEVEL LOWERS FROM NEAR OR ABOVE 6 THOUSAND FEET DOWN TO 25 HUNDRED
OR 3 THOUSAND FEET. SO...THIS SUPPORTS THE WINTER STORM WARNING
ABOVE 5 THOUSAND FEET AND SNOW ADVISORY BETWEEN 35 HUNDRED AND 5
THOUSAND FEET OVERNIGHT. INSTABILITY IS MARGINAL...BUT EXPECTED TO
BECOME JUST ENOUGH SO THAT ISOLATED THUNDERSTORMS CANNOT BE RULED
OUT IN SOUTH-CENTRAL ARIZONA TONIGHT MAINLY NEAR THE COLD FRONT.

MEANWHILE...THE WIND HAS NOT BEEN AS STRONG AS EXPECTED IN SOUTHWEST
MARICOPA COUNTY...NORTHWEST AND NORTH-CENTRAL COUNTY...AND SOUTHERN
GILA COUNTY THIS EVENING. THE STRONGEST WIND FOUND WAS 31 MPH AT
BUCKEYE AND GOODYEAR AIRPORTS THIS EVENING. HOWEVER...WIND MAY
TEMPORARILY GET STRONGER AND POSSIBLY REACH WIND ADVISORY LEVELS AS
THE COLD FRONT APPROACHES AND WITH THE PASSAGE OF THE COLD FRONT
TONIGHT. THUS...WILL LET THE WIND ADVISORY RIDE THAT HAS BEEN IN
EFFECT FOR SOUTHWEST MARICOPA COUNTY...NORTHWEST AND NORTH-CENTRAL
PINAL COUNTY...AND SOUTHERN GILA COUNTY CONTINUE.

THE MAIN LOW PRESSURE CENTER IS EXPECTED TO MOVE EAST JUST TO THE
NORTH OF OUR AREA SUNDAY MORNING WHILE THE SURFACE COLD FRONT MOVES
EAST OF OUR AREA. ENOUGH MOISTURE IS EXPECTED TO BE LEFT BEHIND THE
FRONT FOR A CHANCE OF RAIN AND SNOW SHOWERS IN SOUTH-CENTRAL ARIZONA
SUNDAY MORNING BUT THE CHANCE OF SHOWERS IS EXPECTED TO DECREASE IN
THE DESERT AREAS INCLUDING THE GREATER PHOENIX AREA...AND WILL
RECOMMEND TO THE INCOMING SHIFT THAT THEY LOWER THE CHANCE OF
SHOWERS IN THE DESERT AREAS INCLUDING PHOENIX SUNDAY.

THE LOW PRESSURE CENTER IS EXPECTED TO ACCELERATE FROM EASTERN
ARIZONA ACROSS NEW MEXICO SUNDAY AFTERNOON. THUS...ANY SLIGHT CHANCE
OF SHOWERS IN THE DESERT AREAS INCLUDING THE GREATER PHOENIX AREA
FOR SUNDAY AFTERNOON APPLIES ONLY TO THE VERY EARLIEST PART OF THE
AFTERNOON CLOSE TO 12 NOON AND THAT IS IT. OTHERWISE...THE CHANCE OF
SHOWERS WILL DROP RAPIDLY TO NEAR ZERO IN THE DESERT AREAS INCLUDING
THE GREATER PHOENIX AREA SUNDAY AFTERNOON AND DOWN TO A SLIGHT CHANCE
AT MOST OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA
DURING THE AFTERNOON SUNDAY.

RECORD OR NEAR RECORD COLD HIGH TEMPERATURES ARE FORECAST FOR SOME
LOCATIONS IN SOUTH-CENTRAL ARIZONA INCLUDING PHOENIX SUNDAY WITH A
HIGH OF 54 DEGREES FORECAST FOR PHOENIX. THE RECORD LOW MAXIMUM
TEMPERATURE FOR SUNDAY...27 FEBRUARY...IN PHOENIX IS 54 DEGREES SET
IN 1944 AND TIED IN 1962.

AFTER A COLDER NIGHT SUNDAY NIGHT...DRY WEATHER AND A SIGNIFICANT
WARMING TREND IS FORECAST FOR NEXT WEEK...AS HIGH PRESSURE ALOFT
FROM THE PACIFIC MOVES OVER THE AREA. AFTERNOON HIGH TEMPERATURES
ARE EXPECTED TO CLIMB AT LEAST INTO THE UPPER 70S TO NEAR 80 DEGREES
IN THE DESERT AREAS INCLUDING THE GREATER PHOENIX AREA. SOME HIGH
CLOUDS ARE EXPECTED AT TIMES FROM THE TRAILING SOUTHERN END OF
PACIFIC STORMS...BUT PLENTY OF SUNSHINE IS EXPECTED EACH DAY THIS
COMING WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

CLOUDS WILL CONTINUE TO THICKEN AND SHOWERS WILL DEVELOP AHEAD OF A
PACIFIC COLD FRONT THIS AFTERNOON AND EVENING. SFC WINDS WERE LIGHT
EARLIER TODAY...BUT SOUTHWEST WINDS WILL CONTINUE TO INCREASE THIS
EVENING...WITH GUSTS IN THE 25 TO 35 KT RANGE. OCNL LOW VSBYS WITH
BLOWING DUST MAY IMPACT TERMINALS...BUT CONFIDENCE IN TIME/DURATION
IS NOT HIGH ENOUGH TO INCLUDE IN TAF/S FOR NOW.

AS THE UPPER LOW TRACKS ACROSS AZ...CIGS 5 TO 8 THSD FEET WILL
ACCOMPANY MORE INTENSE SHOWERS ON THE DESERTS OVERNIGHT TONIGHT.
CANNOT RULE OUT A STRAY TSTM AT THIS TIME...ALTHOUGH CONFIDENCE IS
RELATIVELY LOW. AFTER THE FRONTAL PASSAGE...LOOK FOR WESTERLY
SURFACE WINDS TONIGHT THROUGH AT LEAST 27/11Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH THURSDAY...
HIGH PRESSURE WILL RETURN TO THE REGION...BRINGING A WARMING TREND
BY THE MIDDLE OF THE WEEK. EXPECT EVEN WARMER WEATHER BY THURSDAY AS
HIGHS COULD REACH THE MID TO UPPER 70S ON THE LOWER DESERTS. LIGHT
WINDS AND LOWER RH VALUES ARE ALSO EXPECTED THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY THROUGH 11 PM MST THIS EVENING AZZ024-027-028.

     WINTER WEATHER ADVISORY FROM 11 PM TONIGHT TO 5 PM MST SUNDAY
     ABOVE 3500 FEET FOR AZZ024.

     WINTER STORM WARNING FROM 11 PM TONIGHT TO 5 PM MST SUNDAY
     ABOVE 5000 FEET FOR AZZ024.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...SIPPLE
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Feb 26, 5:42 AM MST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
542 AM MST SAT FEB 26 2011

AZZ022-023-271300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
542 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A COLD AND WET PACIFIC STORM SYSTEM WILL MOVE EAST ACROSS THE AREA
BRINGING WIDESPREAD LIGHT TO MODERATE SHOWERS BY THIS EVENING.
RAINFALL TOTALS MAY EXCEED ONE HALF INCH ACROSS THE GREATER PHOENIX
AREA. STRONG GUSTY WINDS WILL DEVELOP THIS AFTERNOON AHEAD OF THE
COLD FRONT...AND GUSTS TO NEAR 40 MPH ARE POSSIBLE. THE WINDS MAY BE
SUFFICIENT TO GENERATE AREAS OF BLOWING DUST WHICH COULD SHARPLY
REDUCE VISIBILITY AND BECOME HAZARDOUS TO AREA MOTORISTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS ARE EXPECTED TO DIMINISH FROM THE WEST ON SUNDAY. DRY AND
WARMER WEATHER WILL RETURN ON MONDAY. NO WEATHER HAZARDS ARE EXPECTED
MONDAY THROUGH THE END OF THE WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ027-028-271300-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
542 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A COLD AND WET PACIFIC STORM SYSTEM WILL MOVE EAST AND ACROSS THE
AREA BRINGING WIDESPREAD LIGHT TO MODERATE SHOWERS BY THIS EVENING.
STRONG GUSTY WINDS WILL DEVELOP AHEAD OF THE COLD FRONT THIS
AFTERNOON AND PEAK GUSTS TO NEAR 45 MPH ARE POSSIBLE THIS AFTERNOON
AND EVENING. A WIND ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM MST.
WINDS MAY GENERATE AREAS OF BLOWING DUST WHICH CAN SHARPLY LOWER
VISIBILITY TO BELOW ONE QUARTER MILE...ESPECIALLY ALONG THE
INTERSTATE 8 CORRIDOR FROM CASA GRANDE TOWARDS GILA BEND. IT IS
POSSIBLE THAT DUST STORM WARNINGS MAY NEED TO BE ISSUED AT SOME POINT
THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH TEMPERATURES WILL FALL INTO THE LOW 50S SUNDAY...WITH MORNING
LOWS DROPPING INTO THE 30S SUNDAY AND MONDAY MORNINGS. TEMPERATURES
MAY REACH NEAR OR SLIGHTLY BELOW FREEZING IN SOME COLDER LOCATIONS BY
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-271300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
542 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A COLD AND WET PACIFIC STORM WILL MOVE INTO THE AREA LATE TODAY AND
TONIGHT. STRONG GUSTY WINDS WILL DEVELOP THIS AFTERNOON AHEAD OF THE
COLD FRONT AND PEAK GUSTS MAY EXCEED 40 MPH AT TIMES. A WIND ADVISORY
IS IN EFFECT FROM 1 PM UNTIL 7 PM MST. WIDESPREAD SHOWERS WILL OCCUR
TONIGHT ALONG AND BEHIND THE FRONT. SNOW LEVELS WILL LOWER FROM NEAR
6500 FEET THIS AFTERNOON TO BELOW 4000 FEET BY LATE TONIGHT. SEVERAL
INCHES OF NEW SNOW WILL BE POSSIBLE ABOVE 5000 FEET WITH LESSER
AMOUNTS BELOW 5000 FEET. A WINTER STORM WATCH REMAINS IN EFFECT ABOVE
5000 FEET STARTING AT 11 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH ABOVE 5000 FEET REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON. STORM TOTAL ACCUMULATIONS UP TO 6 INCHES OF NEW SNOW ARE
POSSIBLE ABOVE 5000 FEET. RAIN AND SNOW WILL END BY EARLY SUNDAY
EVENING...FOLLOWED BY DRY AND WARMER CONDITIONS FOR THE REMAINDER OF
THE WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-271300-
JOSHUA TREE NATIONAL PARK-
442 AM PST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD AND WET PACIFIC WINTER STORM WILL MOVE EAST ACROSS THE AREA
TODAY...EXITING TO THE EAST THIS EVENING. SCATTERED TO NUMEROUS
SHOWERS OF RAIN AND HIGHER ELEVATION SNOW ARE EXPECTED TODAY. SNOW
LEVELS WILL LOWER TO BELOW 3000 FEET BY THIS EVENING...AND ONE TO TWO
INCHES OF NEW SNOW ARE POSSIBLE IN THE HIGHER ELEVATIONS OF THE PARK
BY EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND WARMER CONDITIONS ARE EXPECTED TO RETURN BY MONDAY AND
CONTINUE THROUGH THE END OF THE WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ032-033-271300-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
442 AM PST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD AND WET PACIFIC STORM SYSTEM WILL MOVE EAST ACROSS THE AREA
TODAY AND EXIT TO THE EAST THIS EVENING. SCATTERED TO NUMEROUS
SHOWERS WILL DEVELOP ALONG AND BEHIND THE COLD FRONT TODAY. RAINFALL
TOTALS MAY REACH TO ONE HALF INCH IN SOME LOCATIONS. IN
ADDITION...STRONG GUSTY WINDS WILL DEVELOP ALONG AND BEHIND THE
FRONT...ESPECIALLY ACROSS THE IMPERIAL VALLEY. A WIND ADVISORY IS IN
EFFECT UNTIL NOON TODAY...AND STRONG GUSTS TO NEAR 40 MPH WILL
LIKELY PERSIST INTO THE EVENING HOURS. THE GUSTY WINDS MAY GENERATE
AREAS OF BLOWING SAND AND DUST WHICH HAVE THE POTENTIAL TO SHARPLY
REDUCE VISIBILITY AND BECOME HAZARDOUS TO AREA MOTORISTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND WARMER CONDITIONS ARE EXPECTED TO RETURN SUNDAY AFTERNOON AND
CONTINUE THROUGH THE REST OF THE UPCOMING WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

BRECKENRIDGE

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greater Phoenix Area

When
February 26, 10:00 PM MST to February 27, 2:00 AM MST
Where
Greater Phoenix Area forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper

A strong cold front, associated with a cold and wet Pacific storm, pushed east across south central Arizona on Saturday night. The strongest winds, with gusts estimated to be near 50 mph, occurred from near midnight Saturday into the early morning hours on Sunday. The winds caused significant damage to the Great Fair, located on Avenue of the Fountains and Saguaro Boulevard. 35 vendor tents were either destroyed or significantly damaged. The damage to the fair was among the worst seen in the past 15 years; some vendors described the aftermathas if a wind burst or mini-tornado had swept through the area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281857.